Iowa, 2011

Flood in Iowa, February 17 to 18, 2011

February 17 to 18, 2011 · NWS OAX · 1 event in 1 county or zone

A combination of melting snow and warmer temperatures helped form ice jams in far southwest Iowa around the middle of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A combination of melting snow and warmer temperatures helped form ice jams in far southwest Iowa around the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 17, 2:34 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 17, 2:34 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
234 PM CST THU FEB 17 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN WEATHER CONCERN THROUGH
THE PERIOD WILL BE SATURDAY NIGHT AND SUNDAY AS A NEW LOW PRESSURE
SYSTEM MOVES ONTO THE CENTRAL PLAINS. MOISTURE ADVECTING NORTHWARD
SHOULD LEAD TO AT LEAST ISOLATED SHOWERS BY SATURDAY AFTERNOON
WITHIN THE WARM AIR ADVECTION REGIME. A MORE SUBSTANTIAL THREAT
FOR RAIN COMES SATURDAY NIGHT AS LOW LEVEL JET STRENGTHENS...COMBINED
WITH THE NORTHWARD ADVANCE OF A SURFACE WARM FRONT...AS THE UPPER
LEVEL JET APPROACHES FROM THE WEST. LATEST DETERMINISTIC MODELS
ARE NOW TRENDING A LITTLE FURTHER WEST...WHICH PUTS MOST OF THE
FORECAST AREA SOLIDLY WITHIN THE WARM SECTOR...SUGGESTING A RAIN
EVENT SATURDAY NIGHT AND ADJUSTED FORECAST ACCORDINGLY. HOWEVER...
IN NORTHEAST NEBRASKA...SURFACE TEMPS COULD DIP TOWARD FREEZING
BY SUNDAY MORNING...THUS THERE COULD BE PATCHY FREEZING RAIN
NORTHWEST OF A LINE FROM KOLU TO KLCG. DID INCREASE PROBABILITY
FOR PRECIP SATURDAY NIGHT AND SUNDAY INTO THE LIKELY CATEGORY...AND
ALSO ADDED IN ISOLATED THUNDERSTORMS AS ALL MODELS ALSO INDICATING
SOME WEAK INSTABILITY WITH NEGATIVE 850MB LIFTED INDEX VALUES
SPREADING THROUGH THE REGION WITHIN THE WARM SECTOR AS WELL. WITH
THE SURFACE LOW TAKING A SLIGHTLY MORE WESTERN AND NORTHERN
TRACK...THIS PUSHES ANY AXIS OF HEAVIER SNOW POTENTIAL FURTHER
NORTH INTO SOUTH DAKOTA AND NORTHWEST IOWA AS WELL. WITH THE
SURFACE LOW PULLING OFF TO THE NORTHEAST ON SUNDAY...WE WILL
EXPERIENCE COLDER AIR BEGINNING TO FILTER INTO AT LEAST NORTHEAST
NEBRASKA...WHICH SHOULD SWITCH ANY LINGERING PRECIPITATION OVER TO
SNOW...BUT BY THEN THE BULK OF THE MEASURABLE PRECIP SHOULD BE
FURTHER NORTH AND NOT CAUSE SIGNIFICANT PROBLEMS FOR OUR AREA.
MEANWHILE...COLDER AIR DOESN'T REALLY ARRIVE ALONG/SOUTH OF THE
INTERSTATE UNTIL SUNDAY NIGHT.

70

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. PERIOD BEGINS WITH
BOTH THE GFS AND EURO SHOWING MUCH COLDER AIR SPILLING BACK INTO
THE AREA WITH SOME CHANCE OF LIGHT SNOW SUNDAY NIGHT INTO EARLY
MONDAY. COLDER TEMPERATURES LOOK SHORT LIVED AT THIS TIME HOWEVER
AS SURFACE HIGH PRESSURE SHIFTS EAST ON TUESDAY WITH RETURN FLOW
SETTING UP IN ADVANCE OF THE NEXT WAVE COMING INTO THE PACIFIC
NORTHWEST. MORE UNCERTAINTY CREEPS INTO THE FORECAST WEDNESDAY
INTO THURSDAY AS MODELS SHOW MORE VARIATION REGARDING NEXT UPPER
WAVE COMING INTO THE NORTHWEST AND ASSOCIATED COLD AIR INTRUSION
BEHIND THE COLD FRONT. FOR NOW HAVE TRENDED TOWARD HPC GUIDANCE
AND THE SLOWER AND WARMER EURO. LOOKS LIKE COLDER AIR WILL MAKE IT
BACK INTO THE AREA JUST A MATTER OF WHEN.

FOBERT

&&

.HYDROLOGY...
AN ICE JAM OCCURRED ALONG THE PLATTE RIVER EARLIER THIS MORNING
AND FLOOD WARNINGS WERE ISSUED VALID THROUGH 4 PM FOR SOME MINOR
FLOODING NEAR ASHLAND AND CEDAR CREEK. IT APPEARS THAT THE ICE
THAT CAUSED THE JAM HAS FLUSHED OUT PUSHING DOWNSTREAM TOWARD THE
MISSOURI AND THOSE WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE.
ANOTHER ICE JAM ON THE ELKHORN RIVER AT PILGER WAS BEGINNING TO
AFFECT THE RIVER BETWEEN PILGER AND WEST POINT. THERE HAVE ALSO
BEEN BAD GAGE READINGS AT BOTH SIGHTS AT THE USGS IS ONSITE
REPAIRING THOSE AT THE MOMENT. A FLOOD ADVISORY WAS ISSUED FOR
THAT STRETCH FOR MINOR RURAL LOWLAND FLOODING ALONG THE RIVER
BANKS.

WITH CONTINUED WARMTH...HOPEFULLY WE CAN CONTINUE TO FLUSH OUT ICE
DOWNSTREAM OVER THE NEXT COUPLE OF DAYS. ADDITIONAL RAINFALL EXPECTED
THIS WEEKEND IS SLIGHTLY CONCERNING. AT THIS TIME...RAINFALL AMOUNTS
LESS THAN ONE HALF INCH ARE FORECAST. NOT SURE THIS WILL BE ENOUGH
TO CAUSE ANY ADDITIONAL WIDESPREAD PROBLEMS.

WITHIN BANK RISES ARE ALSO FORECAST ALONG THE NISHNABOTNA RIVER IN
SOUTHWEST IOWA.

70

&&

.FIRE WEATHER...
SURFACE DEWPOINTS HAVE MIXED DOWN INTO THE UPPER TEENS ACROSS
NORTH CENTRAL AND NORTHEAST NEBRASKA THIS AFTERNOON. THIS HAS
RESULTED IN RELATIVE HUMIDITY VALUES DROPPING TO AROUND OR JUST
BELOW 20 PERCENT. WITH GUSTY NORTHWEST WINDS...THERE IS A VERY
HIGH TO EXTREME FIRE DANGER THERE THIS AFTERNOON...HOWEVER FUELS
MAY STILL BE SLIGHTLY WET FROM RECENT SNOW AND CONDITIONS SHOULD
IMPROVE TOWARD SUNSET.

70

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. FRONTAL
PASSAGE/WIND SHIFT TO THE NORTHWEST HAS ALREADY OCCURRED AT KOFK.
AT KOMA AND KLNK WIND SHIFT TO NORTHWEST AROUND 21Z THIS AFTERNOON
WITH GUSTS AROUND 25KT EXPECTED UNTIL 18/00Z.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Feb 17, 4:34 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CST THU FEB 17 2011

IAZ069-079-080-090-091-NEZ011-016-017-030>033-042>044-050>053-067-
068-181245-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-ANTELOPE-PIERCE-
BOONE-MADISON-STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-CASS-OTOE-
434 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED FOR POSSIBLE
MINOR FLOODING AND ICE JAMS. THE MAIN THREATS APPEAR TO BE ALONG
THE ELKHORN RIVER FROM PILGER TO ARLINGTON. BUT THE PLATTE RIVER
ABOVE ASHLAND...AND THE NISHNABOTNA RIVER IN WESTERN IOWA WILL ALSO
NEED TO BE WATCHED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT...AND POSSIBLY
MIXED WITH FREEZING RAIN ACROSS NORTHEAST NEBRASKA BY SUNDAY MORNING.
AS COLDER AIR FILTERS INTO THE SYSTEM...THIS COULD CHANGE THE RAIN
OVER TO SNOW ON SUNDAY AND SUNDAY NIGHT...ALTHOUGH SIGNIFICANT AMOUNTS
OF SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

IAZ043-055-056-NEZ012-015-018-034-045-181245-
MONONA-HARRISON-SHELBY-CEDAR-THURSTON-WAYNE-BURT-WASHINGTON-
434 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT...AND POSSIBLY
MIXED WITH FREEZING RAIN ACROSS NORTHEAST NEBRASKA BY SUNDAY MORNING.
AS COLDER AIR FILTERS INTO THE SYSTEM...THIS COULD CHANGE THE RAIN
OVER TO SNOW ON SUNDAY AND SUNDAY NIGHT...ALTHOUGH SIGNIFICANT
AMOUNTS OF SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

NEZ065-066-078-088>093-181245-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
434 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT. AS COLDER
AIR FILTERS INTO THE SYSTEM...THIS COULD CHANGE THE RAIN OVER TO
SNOW BY SUNDAY...ALTHOUGH SIGNIFICANT AMOUNTS OF SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
February 17, 6:00 PM CST to February 18, 3:00 PM CST
Where
Fremont County, 1.29 mi W of Riverton to 3.27 mi NW of Riverton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.682, -95.594

Ice jam flooding was observed along the East Nishnabotna River which crossed County Road J46 near Riverton. Damage was apparently minimal.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277562.